Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 8, 1998, 9:29 AM EST for Cocke County, Tennessee. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 9:29 AM EST (14:29 UTC)
- Expired
- Jan 9, 1998, 7:00 AM EST
- In force
- 22 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 081435 FFWMRX TNC029-091200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 929 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 7 AM EST FRIDAY FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...COCKE COUNTY ...RIVER FLOOD WARNING FOR THE FRENCH BROAD RIVER IN COCKE COUNTY... AT 925 AM EST THE FRENCH BROAD RIVER AT NEWPORT WAS AT 13.3 FEET AND RISING. FLOOD STAGE IS 10.0 FEET. THE RIVER IS EXPECTED TO CREST AT 17.5 FEET AROUND 6 PM THIS EVENING. PERSONS WITH INTEREST ALONG OR NEAR THE FRENCH BROAD RIVER SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:53 AM EST, 6 hours 36 minutes earlier.
Area forecast discussion, Jan 8, 2:53 AM EST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 253 AM EST THU JAN 8 1998 MEM RECOMMENDATIONS...MAY WANT TO CONTINUE FFW UNTIL AT LEAST NOON FOR NE TN AS ADDITIONAL RAINS EXPECTED. MODELS IN MUCH BETTER AGREEMENT TONIGHT. AT 06Z SFC LOW OVER WESTERN KY AND WILL CONTINUE ITS NORTHWARD TREK. WITH THETA-E RIDGE PRETTY MUCH TO OUR EAST AS WELL AS THE 85H JET THINK THE THREAT FOR HEAVY RAIN HAS ENDED. TODAY...CHC POPS STILL IN ORDER THRU AM FOR CWA WITH BEST CHANCE OVER NE TN. TONIGHT...UPPER TROF/VORT AXIS PIVOT ACRS CWA & FCST SNDGS SHOW STEEP LAPSE RATE. CHC POPS NEEDED TONIGHT AT LEAST. FRIDAY...ZONAL FLOW BEGINNING SO DONT EXPECT ANY PCPN...HOWEVER... WOULD NOT EXPECT ANY BREAKS IN CLOUDS UNTIL LATE AFTERNOON AT BEST AND TEMPS BACK TO SEASONAL LEVELS. TEMPS...PREFER WARMER NGM TEMPS TODAY AND A BLEND THEREAFTER. WS/TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:08 PM EST | Flash Flood Warning | MRX | Sevier | 6 hr |
| Jan 7, 8:35 PM EST | Flash Flood Warning | MRX | Cumberland, Fentress | 7 hr |
| Jan 7, 8:35 PM EST | Flash Flood Warning | MRX | Hamilton | 7 hr |
| Jan 7, 9:18 PM EST | Flash Flood Warning | MRX | Carter, Johnson, Unicoi | 6 hr |
| Jan 8, 12:45 AM EST | Flash Flood Warning | MRX | Blount | 3 hr |
| Jan 8, 3:11 AM EST | Flash Flood Warning | MRX | Carter, Johnson, Unicoi | 3 hr |
| Jan 8, 3:11 AM EST | Flash Flood Warning | MRX | Carter, Johnson | 3 hr |
| Jan 8, 3:11 AM EST | Flash Flood Warning | MRX | Unicoi | 3 hr |
| Jan 8, 5:48 PM EST | Severe Thunderstorm Warning | MRX | Sevier | 42 min |
| Jan 8, 6:22 PM EST | Severe Thunderstorm Warning | MRX | Monroe | 68 min |
| Jan 8, 6:25 PM EST | Severe Thunderstorm Warning | MRX | McMinn | 50 min |
| Jan 8, 6:42 PM EST | Severe Thunderstorm Warning | MRX | Blount | 63 min |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.